New articles are published every month under the headings below.

It is true that some commonly used over-the-counter pain relief medications are associated with sensorineural hearing loss or in medical terms ototoxicity (damage to the ear by a toxin). These medications have been associated with hearing loss, tinnitus and balance disturbances – symptoms all due to disturbance of inner ear function. This is particularly so for medications belonging to the aspirin group and closely related non- steroidal anti-inflammatory drugs (NSAIDs) – aspirin (eg Disprin, Aspro), ibuprofen (eg Advil, Nurofen) and naproxen (eg Naprogesic) are the most commonly used. Codeine is another common pain medication (and codeine/paracetamol combinations like Panadeine, Panadeine Extra and Forte)associated with hearing loss. However in clinical practice it is extremely uncommon to see a permanent or even measurable hearing loss related to the aspirin group as the hearing loss seems to be dose and duration related. There have been reports of hearing loss in young adults who have taken one or more of the NSAIDs or aspirin-containing analgesics in high dosage continuously for years. At the recommended dosages for short durations (days to a few weeks) it is highly unlikely to cause hearing loss. If patients on regular dosages of aspirin or NSAIDs do have a hearing loss it is often due to another cause, most commonly ageing or a hereditary cause.

The hearing loss associated with codeine-containing painkillers has only just been described. It does seem to be associated with prolonged usage of moderate to high doses of codeine and can present as a sudden hearing decline in both ears. Prolonged use of any medication for chronic pain may have serious consequences. Paracetamol containing medications may cause liver damage. Aspirin and related medications may cause excessive fluid retention or precipitate an asthma attack. Fortunately from the hearing point of view, hearing loss is exceedingly uncommon, and when it occurs, it is often associated with a dramatic increase in tinnitus, so the ototoxic effect may be recognised early. It may be reversible by reducing the dosage of the medication or ceasing it completely. If you do suspect that your pain relief medication is causing you harm, consult your doctor and discuss its continuing usage as a matter of urgency. 

TX_TAGS:

Become a Member

Become a Cicada member
For only A$10 per year, you will receive a copy of Buzz magazine and can attend events.

Deafblindness

Here is a link to Deafblindness support and information. They are based in Western Australia and supported by Senses Australia.

VCNT - Visitors 2018

Today 57

Yesterday 104

Week 610

Month 1596

All 18515

Currently are 24 guests and no members online

Kubik-Rubik Joomla! Extensions

Hear For You

Hear For You logo

Hear For You web site

Vision Statement: “For all young people who
are deaf to reach their potential in life.”

Web Analytics